Summary and Analysis…

A 2012 study of patients receiving buprenorphine as treatment for opioid addiction revealed high levels of serotonin syndrome among those patients. The study was performed by examining 58 women attending a single treatment center. The sign noted by researchers was ankle clonus. This sign is seen as a series or involuntary muscular contractions and relaxations that affect one or both ankles. It can be caused by stroke, multiple sclerosis, liver failure or serotonin syndrome.

“The Suboxone clinic presented so many cases, so many women having ankle clonus and agitation and tremor, I thought that this was worth reporting. In fact, 43% of our patients showed some degree of serotonin syndrome. Yet, many mild and moderate cases of serotonin syndrome go unrecognized,” lead researcher Shawn Cassady, MD noted.

According to the Mayo Clinic, serotonin syndrome symptoms include:

  • Agitation or restlessness
  • Confusion
  • Rapid heart rate and high blood pressure
  • Dilated pupils
  • Loss of muscle coordination or twitching muscles
  • Muscle rigidity
  • Heavy sweating
  • Diarrhea
  • Vomiting
  • Headache
  • Shivering
  • Goose bumps

In serious cases, serotonin syndrome is accompanied by high fever, irregular heartbeat and seizures. Serotonin syndrome can be severe enough to be fatal.

Other drugs that can cause serotonin syndrome: Selective serotonin reuptake inhibitors (antidepressants), serotonin and norepinephrine reuptake inhibitors (antidepressants), Bupropion, an antidepressant and tobacco-addiction medication, tricyclic antidepressants, monoamine oxidase inhibitors (antidepressants), anti-migraine medications such as carbamazepine, lithium and some opioid medications.

All but two of the women also experienced  tremor in the hands, tongue, or both. They also experienced restless or jumpy legs, which is not considered as definite a sign of serotonin syndrome as ankle clonus. The author of this study felt that detecting ankle clonus is important because it may point medical staff toward women who might tend to drop out of treatment. As serotonin syndrome can also turn serious, it’s vital to detect this condition in a person receiving addiction treatment to prevent deadly problems.

Excerpted from Medscape

The prevalence of serotonin syndrome, which, at its most severe, is a potentially life-threatening drug reaction that increases serotonin levels, is strikingly high in patients receiving buprenorphine (Suboxone, Reckitt Benckiser) on an outpatient basis for opioid addiction, a single-center study shows.

“The Suboxone clinic presented so many cases, so many women having ankle clonus and agitation and tremor, I thought that this was worth reporting. In fact, 43% of our patients showed some degree of serotonin syndrome. Yet, many mild and moderate cases of serotonin syndrome go unrecognized,” lead researcher Shawn Cassady, MD, from the First Step clinic, in Cockeysville, Maryland, told Medscape Medical News.

View Full Original

Share This Article